Amoxicillin is a penicillin-based, broad-spectrum antibiotic (Box).1,6 Its potential psychiatric side effects include encephalopathy, irritability, sedation, anxiety, and hallucinations.2 These symptoms usually are managed by reducing the dosage or discontinuing the medication. In some cases, antipsychotics may be used to control the symptoms.
Beta-lactam compounds inhibit bacterial growth by interfering with cell wall synthesis. As a beta-lactam antibiotic, amoxicillin’s chemistry, mechanism of action, pharmacologic and clinical effects, and immunologic characteristics are similar to those of cephalosporins, monobactams, carbapenems, and beta-lactamase inhibitors.6
Amoxicillin is an aminopenicillin. These antibiotics retain the antibacterial spectrum of penicillin but have a broader spectrum against gram-negative organisms because of their enhanced ability to penetrate the gram-negative outer membrane. Amoxicillin causes less gastrointestinal (GI) irritation than penicillin and is stable in an acidic environment.
Amoxicillin is administered 250 to 500 mg every 8 hours for adults and 20 to 40 mg/kg of body weight every 24 hours for pediatric patients.1 Amoxicillin is more stable and better absorbed in the GI tract than most penicillins, so amoxicillin 3 times a day is as effective as 4 daily doses of other penicillins.
A literature search reveals 3 cases of amoxicillin-related psychosis (Table 2).7-9 A 30-year-old woman with a urinary tract infection (UTI) developed “confusional manic symptoms” after 10 days of amoxicillin.7 The patient’s family reported she’d had a similar reaction 14 years earlier following 9 days of ampicillin for a perforated appendix; since then she had received non-aminopenicillins without incident. In both incidents, her psychotic symptoms resolved.
A 55-year-old man developed auditory, visual, and tactile hallucinations within hours of his first dose of amoxicillin for presumed pneumonia. The patient “was able to describe what he had experienced clearly with evidence of subjective terror.”8
Most recently, a 63-year-old woman taking amoxicillin, 250 mg tid, for a UTI developed sleep disturbance after 1 day and auditory and visual hallucinations after 4 days. She had a similar episode that required hospitalization 5 years earlier. In both episodes, psychotic symptoms resolved within 3 days of antibiotic discontinuation, with no psychotropic drug treatment.9
Amoxicillin-triggered psychosis: 3 case reports
|Beal et al7||Woman, age 30||Confusional manic symptoms after 10 days of treatment; symptoms resolved within 12 days of admission; patient had a similar reaction to ampicillin 14 years earlier|
|Stell et al8||Man, age 55||Auditory, visual, and tactile hallucinations within hours of first dose|
|Rao9||Woman, age 63||Auditory and visual hallucinations 1 week after taking 250 mg tid; patient had a similar reaction to amoxicillin 5 years earlier; in both cases symptoms resolved within 3 days of discontinuing amoxicillin|
Mechanism of psychiatric effects
The mechanisms of antibiotic-related neuropsychiatric sequelae are uncertain and vary with drug class and patient factors.
Hoigné’s syndrome—an acute psychotic reaction to intramuscular procaine penicillin first reported around 1950—is characterized by psychiatric symptoms, predominantly anxiety and hallucinations, almost immediately following injection. Anxiety is marked by a fear of imminent death as well as autonomic hyperactivity. This “pseudoanaphylactic reaction” persists for 5 to 30 minutes and has been noted for its resemblance to temporal lobe and limbic seizures (perceptual disturbance, sympathetic hyperactivity, and “doom anxiety”).
The underlying pathophysiology remains unclear; the reaction was originally attributed to microembolization of procaine crystals to the lungs and brain, later to direct procaine neurotoxicity, and most recently to temporolimbic kindling—the appearance of physiologic and behavioral responses to repetition of a stimulus (procaine) that initially is without effect.10
A potential mechanism for amoxicillin’s neuropsychiatric effects is less clear. Because amoxicillin is an oral medication, hypotheses regarding Hoigné’s syndrome seem inapplicable. In addition, amoxicillin is largely excreted unchanged by the kidneys; the lack of significant P450 metabolism argues against mechanisms mediated by polypharmacy or altered metabolite levels. Furthermore, penicillins are polar molecules with poor CNS penetration.6 Penicillins demonstrate known neurotoxicity, however, most often causing convulsions or myelopathy. Identified risk factors for penicillin neurotoxicity include:
- intravenous/thecal administration
- high doses
- CNS disease
- renal insufficiency
- advanced age
- use of drugs that block antibiotic export from the CNS
- conditions that increase blood-brain barrier permeability.
One hypothesis focuses on penicillins’ inhibition of both the GABAA receptor-chloride ionophore complex and the benzodiazepine receptor, yielding CNS disinhibition and decreasing the seizure threshold. Notably, GABA antagonism is considered a primary facilitator of CNS kindling. Penicillin also has been reported to cause delirium related to allergy-mediated cerebral edema.11 Beal et al7 argue for an immune-mediated cerebritis.
Psychiatric symptoms secondary to antibiotics—particularly penicillins—are likely multifactorial, suggesting certain individuals may be predisposed to “Hoigné’s syndrome” from amoxicillin. In the 3 case reports of amoxicillin-related psychosis, there is variation in duration of exposure until symptom onset, medical indication for the antibiotic, and patient age and gender. Any or all of these factors may be clinically significant. None of these patients, however, had a psychiatric history.